Hail, Wallace
- When
- August 9, 2:47 PM MST
- Where
- Wallace County, 14.29 mi NNE of Wallace
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.121, -101.516
Hail ranging from pea to nickel sized reported at location. Time is radar estimated.
Scattered thunderstorms developed near the CO/KS border during the afternoon hours and progressed eastward into the evening hours. Thunderstorms produced hail up to quarter size and wind gusts up to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed near the CO/KS border during the afternoon hours and progressed eastward into the evening hours. Thunderstorms produced hail up to quarter size and wind gusts up to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 12:25 PM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 125 PM MDT Sun Aug 9 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 125 PM MDT Sun Aug 9 2020 Tonight...isolated to scattered strong to severe thunderstorms are expected to initiate along a wind shift line extending from Benkelman to Ruleton and Vona through 20z with a motion to the east and northeast reaching a line from around McCook to Colby and Tribune by 00z. Thunderstorms will continue moving east and southeast through this evening then dissipate while moving out of the area before midnight. The primary threats will be outflow wind gusts to 70 mph, hail up to the size of golf balls, and a brief period of locally heavy rainfall that could produce flash flooding. After midnight a cold front moves south through much of the area with winds shifting to the north and northeast with gusts to around 20 mph possible. Low temperatures are expected to be in the upper 50s to mid 60s. Monday-Monday night...some cooler air moves into the area with east to northeast winds of 10 to 20 mph with higher gusts during the day. High temperatures will be below normal in the low to upper 80s. A minor weather disturbance moves across the area during the afternoon and evening supporting a slight chance of thunderstorms. Low temperatures are expected to be in the upper 50s to low 60s. Tuesday-Tuesday night...another weather disturbance moves toward the CO/KS border during the afternoon with some weak upper jet support. Should have a nice wind profile for strong to possibly severe storms. Thunderstorm activity continues east during the evening and about out of the area by sunrise Wednesday morning. High temperatures warm back into the upper 80s to low 90s. Low temperatures fall into the upper 50s to upper 60s. Wednesday...like clockwork another weather disturbance reaches the CO/KS border in the afternoon and if the trend continues some slight chance pops for thunderstorms will need to be added. High temperatures return to slightly above normal levels in the low to mid 90s. .LONG TERM...(Wednesday night through Sunday) Issued at 1253 PM MDT Sun Aug 9 2020 Strong ridging at 500 mb continues to be the main weather focus in the extended period. Zonal flow at the start of the period with ridge south of the CWA, but by the tail-end of next weekend, a slow shift to northwest flow does occur. Previous models runs had an earlier shift to northwest flow, but with this, a couple of quick moving shortwaves work over the north side of the upper ridge and across the Tri State region. Surface to 850 mb troughing over the eastern Rockies will aid in triggering a few showers or storms across the area. Passage of these systems will focus on an evening timeframe. Ample moisture on southerly surface flow feeding into the area along the remnants of the surface fronts/boundaries(that work east with the passing shortwaves), will also support some potential fog formation towards 12z each morning. For temps, a westerly to northwesterly upper flow, combined with a southerly surface gradient, will give the area above normal highs mainly in the 90s up to the upcoming weekend, with a dip into the mid and upper 80s next weekend as slightly cooler air advects into the CWA. Lows stay mainly in the 60s for the overnight periods, warmest east. A few spots in northeast Colorado may drop into the upper 50s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1055 AM MDT Sun Aug 9 2020 For KGLD and KMCK, vfr conditions are currently expected through the period. Showers and thunderstorms with a primary threat of strong outflow winds and locally heavy rainfall will be possible at KGLD in the 23z-01z timeframe and KMCK in the 23z-03z timeframe. The locally heavy rainfall could create sub vfr cigs. Otherwise for today a south to southeast wind expected at speeds approaching 10kts. For this evening after convection dissipates am expecting a cold front to move through the terminals with a north to northeast wind approaching 12kts with some higher gusts. Post frontal stratus and sub vfr cigs are possible for a few hours at KGLD around 14z and KMCK as early as 12z. Northeast winds Monday morning look to gust up to 25kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JN AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 230 PM MDT Sun Aug 9 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 230 PM MDT Sun Aug 9 2020 /330 PM CDT Sun Aug 9 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values of 100 to 103 degrees are expected this afternoon along and east of a line from Trenton to Colby and Leoti. Scattered strong to severe thunderstorms are expected along and east of a line from Wray to Kit Carson Colorado through 9 PM MDT (10 PM CDT). The primary threats with any storms will be wind gusts to 70 mph, hail up to the size of golf balls, and a brief period of locally heavy rainfall which could create flash flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a Marginal Risk of severe thunderstorms along the Colorado Kansas border area Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Goodland KS
204 PM MDT Sun Aug 9 2020
COZ091-KSZ013-092030-
Kit Carson County CO-Sherman KS-
204 PM MDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
SOUTHERN SHERMAN COUNTIES UNTIL 230 PM MDT...
At 203 PM MDT, thunderstorm outflow was located along a line
extending from 9 miles southeast of Burlington to 5 miles southeast
of Kanorado to 11 miles south of Ruleton. Movement was northeast at
15 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Goodland and Ruleton.
This includes Interstate 70 in Kansas between mile markers 1 and 23.
LAT...LON 3930 10214 3940 10178 3929 10151 3913 10180
3920 10202 3916 10219
TIME...MOT...LOC 2003Z 226DEG 12KT 3921 10216 3927 10197 3918 10180
DDTSpecial Weather Statement National Weather Service Goodland KS 226 PM MDT Sun Aug 9 2020 KSZ013-092045- Sherman KS- 226 PM MDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERMAN COUNTY UNTIL 245 PM MDT... At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near Kanorado, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kanorado and Ruleton. This includes Interstate 70 in Kansas between mile markers 0 and 15. LAT...LON 3946 10184 3932 10176 3928 10205 3937 10205 TIME...MOT...LOC 2026Z 240DEG 11KT 3934 10198 DDT
Special Weather Statement National Weather Service Goodland KS 249 PM MDT Sun Aug 9 2020 COZ091-KSZ013-092115- Kit Carson County CO-Sherman KS- 249 PM MDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON AND WEST CENTRAL SHERMAN COUNTIES UNTIL 315 PM MDT... At 248 PM MDT, thunderstorm outflow was located 5 miles south of Kanorado, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible. This storm will remain over mainly rural areas of eastern Kit Carson and west central Sherman Counties. This includes Interstate 70 in Kansas between mile markers 2 and 8. LAT...LON 3937 10194 3931 10188 3921 10213 3927 10214 TIME...MOT...LOC 2048Z 237DEG 27KT 3926 10208 DDT
Special Weather Statement National Weather Service Goodland KS 303 PM MDT Sun Aug 9 2020 KSZ013-014-027-028-092145- Wallace KS-Thomas KS-Logan KS-Sherman KS- 303 PM MDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE... SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/... At 302 PM MDT/402 PM CDT/, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Goodland, moving northeast at 10 mph. Pea size hail and wind gusts up to 55 mph are possible with this storm. Locations impacted include... Edson. This includes Interstate 70 in Kansas between mile markers 25 and 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall with this storm may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3900 10166 3915 10179 3943 10149 3911 10120 TIME...MOT...LOC 2102Z 232DEG 11KT 3914 10159 Vincent
Special Weather Statement
National Weather Service Goodland KS
314 PM MDT Sun Aug 9 2020
KSZ001-013-092200-
Sherman KS-Cheyenne KS-
314 PM MDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 400 PM
MDT/500 PM CDT/...
At 314 PM MDT/414 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Ruleton, moving east at 10 mph.
Pea size hail and wind gusts up to 55 mph are possible with this
storm.
This storm will remain over mainly rural areas of southwestern
Cheyenne and northwestern Sherman Counties in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3939 10159 3941 10205 3963 10205 3969 10184
3975 10162
TIME...MOT...LOC 2114Z 264DEG 8KT 3951 10191
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
08/09/2020 M68 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
KMKThe Goodland radar (KGLD), 32 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail ranging from pea to nickel sized reported at location. Time is radar estimated.
Ongoing pea to dime sized hail reported at location.
Quarter sized hail reported at location. Time is radar estimated.
Estimated thunderstorm wind gust of 65 mph reported at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916935, 918657, 916936, 916938.